Post-surgery codeine puts kids at risk, FDA says
The FDA has determined that children may be at risk if they use codeine for pain relief following surgery to "treat chronic tonsillitis or sleep apnea."
An FDA study found that "some children have died after being given codeine in amounts that are within the recommended dose range."
According to the FDA website, the agency conducted a comprehensive safety review of codeine use in children. "A search of FDA's Adverse Event Reporting System (AERS) database from 1969 to May 1, 2012 identified 10 deaths and three overdoses associated with codeine." According to the FDA "many of these children were recovering from a surgery to remove their tonsils or adenoids."
The findings have prompted the Food and Drug Administration to take "new steps" to warn about the use of codeine to relieve children’s pain after surgery to remove their tonsils or adenoids. A new boxed warning — FDA’s strongest warning — will be added to the drug label of codeine-containing products about the risk of codeine to manage pain in children after a tonsillectomy and/or adenoidectomy.